Missouri, 2014

Winter Storm in Missouri, March 2 to 3, 2014

March 2 to 3, 2014 · NWS SGF · 30 events in 30 counties and zones

A winter storm impacted the Missouri Ozarks from Saturday night through Sunday night March 2, 2014. Precipitation began as a mixture of freezing rain and sleet Saturday night across much of the area, with rain changing to freezing rain and sleet across far southern Missouri as the night progressed.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A winter storm impacted the Missouri Ozarks from Saturday night through Sunday night March 2, 2014. Precipitation began as a mixture of freezing rain and sleet Saturday night across much of the area, with rain changing to freezing rain and sleet across far southern Missouri as the night progressed. Many locations across southern Missouri also saw thunderstorms Saturday night with numerous reports of thunder sleet. Precipitation changed to snow during the day Sunday as an Arctic air mass overspread the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 1, 11:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 1, 11:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CST Sat Mar 1 2014

...Winter Storm Tonight through Sunday Night...

.UPDATE...
Issued at 1050 PM CST SAT MAR 1 2014

A complex winter storm continues to unfold this evening. The cold
front had shifted southward into far southern Missouri south of Highway
60. Late evening temperatures ranged from near 20 degrees across
central Missouri to near 50 near the Arkansas border. Areas of
freezing drizzle had developed from southeastern Kansas into central
Missouri and the latest radar trends suggest that light
precipitation is beginning to break out farther south. The heavier
winter precipitation to this point was located farther north from
central Kansas into northern Missouri within the entrance region
of the polar jet and axis of 850-700 MB frontogenesis.

Precipitation will begin a more notable increase in intensity
overnight as synoptic scale ascent begins to strengthen and the
deep moisture plume associated with a potent upper level trough
moving into the desert southwest advects across the region.

850 MB warm air and moisture advection within the low level jet
axis along with isentropic upglide will also aid in the
development of precipitation overnight. The activity will likely
be showery in nature. Progged most unstable CAPE on the order of
200 J/KG along with strong deep layer sheer will be supportive of
elevated thunder. Any convection will enhance precipitation rates
and accumulations. Also small hail cannot be ruled out in the
deeper convective elements.

Expect the heaviest precipitation to develop around and after 3 AM
and continue into mid morning Sunday. Evening models continue to
indicate a lull in the precipitation across a good portion of the
area from later Sunday morning into the afternoon. This seems
reasonable as the 850 MB front sags southeastward causing the low
level jet to veer. While precipitation may decrease in intensity
Sunday it is not expected to end.

Evening model runs are also consistent bringing another round of
winter precipitation in the form of snow to the area Sunday night
as the primary shortwave trough tracks eastward across the Ozarks.
A somewhat favorable track of this system along with decent jet
dynamics and good local pressure rises on the 295-305K Theta
surfaces will provide a period of strong lift. The result could be
a period of moderate to heavy snowfall Sunday night across a good
portion of southeastern Kansas and the Missouri Ozarks. Given the
high snow to liquid ratios several inches of snow cannot be ruled out.

Given the complexity of this winter storm stay to the latest
weather information and forecast as we continue to analyze the
latest model data.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 230 PM CST SAT MAR 1 2014

Light precipitation is expected to begin this evening as moisture
over runs the Arctic cold front. The precipitation will initially
begin as rain over areas where temperatures are above freezing and
freezing rain where temperatures are below freezing which will
initially be confined to areas over central Missouri into parts of
southeast Kansas. As the evening transitions into the overnight
hours...the Arctic air mass will continue to slide southward into
the CWA. With the Arctic air mass being initially shallow, rain is
expected to transition to freezing rain. Further north over
central Missouri, the freezing rain will transition to sleet as
temperatures nose dive into the teens. Precipitation will also
begin to increase in intensity during the overnight hours.

The southern half of the CWA will have the potential of convection
from late tonight through Sunday with a couple hundred j/kg of
MUCAPE being indicated by forecast models. This could greatly
enhance precipitation totals where any thunder is present. It will
also cause some of the freezing rain to mix with or transition to
sleet. Due to this mixture or transition of precipitation types
along with a slightly deeper colder air mass moving in, we are
forecasting lesser amounts of freezing rain, with a greater chance
of sleet.

This transition from freezing rain to sleet to snow will continue
into Sunday from northwest to southeast and should be all snow by
late Sunday night across the area.

Highest snow and sleet totals will occur in an area north and east
of a line from Osceola to Springfield to Houston to Salem where 4
to 6 inches will be possible. About 1 to 3 inches will be possible
south and west of this line.

Highest ice totals will be over south central Missouri where
around a third of an inch of ice will be possible. A glazing will
be possible over parts of central Missouri to around a tenth of an
inch along the interstate 44 corridor.

Wintry accumulations should come to an end by 6 am Monday.

In addition to the Wintry precipitation, north winds of 10 to 20
mph and gusts of 20 to 30 mph will be possible throughout the
event which could have an impact with the ice accumulations
expected over south central Missouri, as well as blowing and
drifting of snow in areas which have transitioned over to all
snow. Wind chills during the event will dip into the teens below zero.

.LONG TERM...(Monday through Saturday)
Issued at 230 PM CST SAT MAR 1 2014

The Arctic air mass will the move into the region on Monday with
highs only expected to reach the teens and 20s and lows in the
single digits to teens Monday night. Wind chills Monday morning
will be in the teens to around 20 degrees below zero.

West to northwest flow aloft throughout next week with a series of
weaker shortwaves moving through the central U.S. Not expecting
much in the way of QPF with the best precipitation chances being
confined to areas along the Gulf coast. There will be a warming
trend throughout the week after the Arctic high pushes to the east
of the region with temperatures warming back into the 50s by the
end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1013 PM CST SAT MAR 1 2014

Pilots can expect deteriorating flight conditions tonight through
Sunday.

Colder air will overspread the area overnight while precipitation
develops. Freezing rain and drizzle will impact the terminal sites
overnight. The winter precipitation will transition to sleet and
snow on Sunday.

Prevailing MVFR conditions will transition to IFR later tonight
and Sunday with lower ceilings and visibility.

Northeasterly to northerly winds will increase tonight into Sunday
with frequent gusts over 20 kts.

&&

.CLIMATE...
Issued at 533 PM CST FRI FEB 28 2014

A very cold airmass will move over the Ozarks region this weekend
and settle over the area Monday and Tuesday. There is the
possibility that record lows will occur on Monday and again
Tuesday. Below are the records for March 3rd and 4th for locations
across the Ozarks.

Record Lows           March 3             March 4
                      Record              Record

Springfield           -4 1943             -2 2002

Joplin                 0 2002              0 2002

Vichy/Rolla            2 2002             -4 2002

West Plains            7 2002              3 2002

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING until 6 AM CST Monday FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...WINTER STORM WARNING until 6 AM CST Monday FOR KSZ073-097-101.

&&

UPDATE...Foster
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Foster
CLIMATE...Hatch
Hazardous weather outlook, Mar 2, 12:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CST SUN MAR 2 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030630-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1228 AM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE COLD RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED ICE ACCUMULATION RISK.
  ELEVATED SNOW AND SLEET RISK.

DISCUSSION...

FREEZING RAIN WILL INCREASE IN COVERAGE AND INTENSITY OVERNIGHT.
THE FREEZING RAIN WILL MIX WITH OR CHANGE OVER TO SLEET BY EARLY
SUNDAY ALONG AND NORTH OF INTERSTATE 44.

ISOLATED THUNDERSTORMS MAY DEVELOP OVERNIGHT WHICH WOULD ENHANCE
PRECIPITATION RATES AND AMOUNTS. A FEW OF THE STRONGER STORMS MAY
PRODUCE SMALL HAIL.

NORTHEASTERLY WINDS WILL GUSTS TO NEAR 30 MPH AT TIMES FROM
SOUTHEASTERN KANSAS INTO CENTRAL MISSOURI. THESE WINDS AND
FALLING TEMPERATURES WILL CAUSE WIND CHILLS TO FALL INTO THE
SINGLE DIGITS AND TEENS OVERNIGHT.

PLEASE REFERENCE THE LATEST WINTER STORM WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WINTER STORM WILL IMPACT THE REGION SUNDAY THROUGH SUNDAY
NIGHT WITH SNOW...SLEET AND FREEZING RAIN EXPECTED AT VARIOUS
TIMES. SNOW WILL BE MOST COMMON NORTH OF U.S. 54 SUNDAY...WITH
FREEZING RAIN SOUTH OF A LINE FROM BRANSON TO EMINENCE. BETWEEN
THESE TWO AREAS...SLEET CAN BE EXPECTED FOR MUCH OF THE DAY
SUNDAY. PRECIPITATION WILL TRANSITION TO ALL SNOW ACROSS MOST OF
THE OUTLOOK AREA SUNDAY NIGHT. PLEASE SEE THE LATEST WINTER STORM
WARNING FOR DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN MISSOURI ON
SUNDAY WHICH COULD ENHANCE PRECIPITATION RATES AND AMOUNTS.

NORTHERLY WIND GUSTS AROUND 30 MPH ARE EXPECTED SUNDAY THROUGH
SUNDAY NIGHT...AND WILL RESULT IN BLOWING AND DRIFTING OF SNOW.
IN ADDITION...THESE WINDS MAY ENHANCE THE IMPACT OF FREEZING RAIN
ACCUMULATIONS ON TREES AND POWER LINES.

A BITTERLY COLD AIR MASS WILL OVERSPREAD THE REGION SUNDAY NIGHT
THROUGH TUESDAY WITH WIND CHILLS OF 10 TO 20 BELOW ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 winter storm. Local standard time, as filed.

Winter Storm, Christian

When
March 2, 1:00 AM CST to March 3, 2:00 AM CST
Where
Christian forecast zone
Reported by
Law Enforcement
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Barry

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Barry forecast zone
Reported by
Law Enforcement
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 3 to 6 inches.

Winter Storm, Stone

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Stone forecast zone
Reported by
Law Enforcement
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Sleet accumulations of 1/2 to 1 inch with snow accumulations of 3 to 6 inches.

Winter Storm, Taney

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Taney forecast zone
Reported by
Law Enforcement
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Sleet accumulations of 1/2 to 1 inch with snow accumulations of 3 to 6 inches.

Winter Storm, McDonald

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
McDonald forecast zone
Reported by
Law Enforcement
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Sleet accumulations of 1/2 to 1 inch with snow accumulations of 4 to 7 inches.

Winter Storm, Newton

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Newton forecast zone
Reported by
Law Enforcement
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 3 to 5 inches.

Winter Storm, Lawrence

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Lawrence forecast zone
Reported by
Law Enforcement
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Webster

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Webster forecast zone
Reported by
Law Enforcement
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Greene

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Greene forecast zone
Reported by
Law Enforcement
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Dade

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Dade forecast zone
Reported by
Law Enforcement
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Jasper

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Jasper forecast zone
Reported by
Law Enforcement
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Barton

When
March 2, 3:00 AM CST to March 3, 2:00 AM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Sleet accumulations of 1/4 to 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Cedar

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Cedar forecast zone
Reported by
Law Enforcement
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Sleet accumulations of 1/4 to 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Hickory

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Hickory forecast zone
Reported by
Law Enforcement
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Sleet accumulations of 1/4 to 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Camden

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Camden forecast zone
Reported by
Law Enforcement
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Sleet accumulations of 1/4 to 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Laclede

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Laclede forecast zone
Reported by
Law Enforcement
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Sleet accumulations of 1/4 to 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Texas

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Texas forecast zone
Reported by
Law Enforcement
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Pulaski

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Pulaski forecast zone
Reported by
Law Enforcement
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to2 inches.

Winter Storm, Polk

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Polk forecast zone
Reported by
Law Enforcement
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Phelps

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Phelps forecast zone
Reported by
Law Enforcement
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Dent

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Dent forecast zone
Reported by
Law Enforcement
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Miller

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Miller forecast zone
Reported by
Law Enforcement
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Maries

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Maries forecast zone
Reported by
Law Enforcement
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 2 inches.

Winter Storm, Dallas

When
March 2, 3:00 AM CST to March 3, 3:00 AM CST
Where
Dallas forecast zone
Reported by
Law Enforcement
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Douglas

When
March 2, 3:30 AM CST to March 3, 2:00 AM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Sleet accumulations around 1/2 inch with snow accumulations of 3 to 5 inches.

Winter Storm, Ozark

When
March 2, 3:30 AM CST to March 3, 3:00 AM CST
Where
Ozark forecast zone
Reported by
Law Enforcement
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Sleet accumulations of 1/2 to 1 inch with snow accumulations of 2 to 5 inches.

Winter Storm, Oregon

When
March 2, 3:30 AM CST to March 3, 3:00 AM CST
Where
Oregon forecast zone
Reported by
Law Enforcement
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Sleet accumulations around 1 inch with snow accumulations of 1 to 3 inches.

Winter Storm, Howell

When
March 2, 3:30 AM CST to March 3, 3:00 AM CST
Where
Howell forecast zone
Reported by
Law Enforcement
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Sleet accumulations around 1 inch to locally near 2 inches with snow accumulations of 2 to 4 inches.

Winter Storm, Shannon

When
March 2, 3:30 AM CST to March 3, 3:00 AM CST
Where
Shannon forecast zone
Reported by
Law Enforcement
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Sleet accumulations around 1 inch with snow accumulations of 2 to 4 inches.

Winter Storm, Wright

When
March 2, 3:30 AM CST to March 3, 3:00 AM CST
Where
Wright forecast zone
Reported by
Law Enforcement
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Sleet accumulations around 1 inch with snow accumulations of 2 to 4 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502451, 502444, 502445, 502446, 502448, 502449, 502450, 502458, 502459, 502460, 502461, 502470, 502471, 502472, 502474, 502475, 502476, 502477, 502479, 502481, 502482, 502483, 502484, 502893, 502452, 502453, 502454, 502455, 502456, 502457.